Virginia, 2008

Hail and Damaging Winds in Virginia, July 8, 2008

July 8, 2008 · NWS RNK · 17 events in 11 counties and zones

Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
$500
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 9:33 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 8, 9:33 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT TUE JUL 8 2008

.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN PIEDMONT SHIFTS EAST OF THE
FORECAST AREA THIS AFTERNOON BUT STILL SOME SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TODAY AND WEDNESDAY. A FRONT OVER THE UPPER
MIDWEST WILL MAKE SLOW PROGRESS TOWARD THE AREA BY EARLY THURSDAY.
BUT IT WILL REMAIN VERY WARM AND HUMID AHEAD OF IT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY MORNING SHORT WAVE RIDING AROUND THE BACK SIDE OF UPPER LEVEL
TROUGH AND LOW LEVEL JET CONTINUES TO GENERATE SHOWERS WITH ISOLATED
THUNDERSTORMS. THIS WAVE AND ASSOCIATED PRECIPITATION WILL MOVE INTO
CENTRAL NC EARLY THIS AFTERNOON. FLOW ALOFT IS WESTERLY AND SHOULD
DIMINISH COVERAGE OF SHOWERS EAST OF THE BLUE RIDGE...BUT RADAR
TRENDS SHOWING PRECIP OVERCOMING THIS DOWNSLOPE COMPONENT. CLEARING
IN THE WAKE OF THIS WAVE AND ANY OUTFLOW BOUNDARIES LEFT BEHIND
COULD GENERATE SCATTERED CONVECTION ACROSS THE AREA AGAIN THIS
AFTERNOON AND EVENING. RAIN COMING IN EARLY THIS MORNING MAY BE A
GOOD THING AS CAPE VALUES WILL BE REDUCED THIS AFTERNOON. WE WILL
NEED TO KEEP AN EYE ON AREAS NOT SEEING RAIN FROM THIS SYSTEM AS
CAPE VALUES COULD APPROACH 2000-2500 J/KG. SOUTHSIDE IS ONE
PARTICLUAR AREA WE ARE KEEPING AN EYE ON AS COLD POOL FROM THE UPPER
LEVEL LOW IS STILL OVER THIS REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SCATTERED CONVECTION TODAY SHOULD DIMINISH AFTER SUNSET ALTHOUGH
CAN NOT RULE OUT STORMS DEVELOPING ALONG OUTLFOW BOUNDARIES AND
DUE TO COOLING ALOFT SIMILAR TO THIS EVENINGS EVENT. MILD
OVERNIGHT TEMPS WITH PLENTY OF DEBRIS CLOUDS AND POSSIBLE SHOWERS
LINGERING PLUS HIGH AMBIENT MOISTURE. WEDNESDAY COULD BE YET
ANOTHER RERUN OF MONDAY AND POSSIBLY TUESDAY. SCATTERED
THUNDERSTORMS LIKELY TO DEVELOP ALTHOUGH UPPER SUPPORT NOT AS
SUBSTANTIAL AS MONDAY WITH UPPER LOW OUT OF THE PICTURE. STILL A
MOIST UNSTABLE ENVIRONMENT WITH SIMILAR PWATS TO TODAY AND
MODERATE INSTABILITY DUE TO STRONG JULY SUN. SPC HAS SEE TEXT
GOING AND MENTIONS THE LACK OF SHEAR AS A LIMITING FACTOR IN THE
SEVERE POTENTIAL AND IN FACT FLOOD THREAT MAY BE THE BIGGER ISSUE.
SOME AREAS HAVE HAD FAIRLY IMPRESSIVE RAINFALL IN RECENT DAYS AND
FLASH FLOOD GUIDANCE WILL BE REDUCED. REPEAT CONVECTION OVER THE
SAME BASINS LIKELY TO ENHANCE RUNOFF EFFICIENCY AND PRODUCE
LOCALIZED FLOOD PROBLEMS. HPC QPF FOR DAY 2 FOCUSED BACK TO THE
WEST CLOSER TO THE BOUNDARY DROPPING SLOWLY THRU THE OH VALLEY BUT
A BROAD BRUSH OF 0.25 TO 0.50 INCHES IS SHOWN FOR THE 24 HR ENDING
THU AT 12Z...BUT OF COURSE UNIFORM RAINFALL IS VERY UNLIKELY AND
SOME AREAS MAY RECEIVE 3-INCH PLUS AMOUNTS SIMILAR TO RECENT DAYS.

TEMPERATURES WILL REMAIN AROUND OR SOMEWHAT ABOVE NORMAL THROUGH
THE PERIOD...WITH OVERNIGHT MINS HELD UP MORE BY THE VERY HUMID
CONDITIONS. DID NOT DEPART GREATLY FROM MAV GUIDANCE ON TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FRONT FINALLY MAKES IT INTO THE AREA EARLY THURSDAY AND EVENTUALLY
WASHES OUT TO OUR SOUTH BY THE WEEKEND. MADE ONLY MINOR CHANGES
TO THE EXTENDED GRIDS AS FORECAST SYNOPTIC PATTERN HAS NOT CHANGED
DRASTICALLY. STRONG STORMS POSSIBLE WITH THE FRONTAL PASSAGE
THURSDAY AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE
VA/NC BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE
ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY
WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT
CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH
THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH.
WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY
WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECAST TO BE
+18C TO +20C OVER THE WEEKEND.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND STORMS AGAIN TODAY MAY BRIEFLY LOWER
VSBY/CIGS TO MVFR OR IFR DEPENDING ON PROXIMITY TO TERMINALS ALONG
WITH GUSTY WINDS. SLOW MOVING UPPER LOW CONTINUES TO MOVE TO 0UR EAST
TODAY BUT ENOUGH INSTABILITY EXPECTED FOR ADDITIONAL STORMS TO FIRE
IN THE AFTERNOON. CHOSE TO CARRY CB IN THE CLOUD GROUPS TO REFLECT
THIS POSSIBILITY AS LOCATIONS ARE UNCERTAIN...WITH EXCEPTION OF A VCTS AT
DANVILLE WHERE MORE UNSTABLE CONDITIONS ARE FORECAST.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...PC/RCS
SHORT TERM...PC
LONG TERM...PC/RCS
AVIATION...PC
Hazardous weather outlook, Jul 8, 4:58 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 AM EDT TUE JUL 8 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
558 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY ACROSS
MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 9:39 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             2 S LEXINGTON           37.75N 79.44W
07/08/2008  E0.75 INCH       ROCKBRIDGE         VA   PUBLIC

            HAIL FELL ON THORNHILL ROAD.

&&

HYSELL
Local storm report, Jul 8, 10:03 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     TSTM WND DMG     4 SE GOSHEN             37.94N 79.45W
07/08/2008                   ROCKBRIDGE         VA   PUBLIC

            LARGE LIMBS DOWN BLOCKING ROUTE 39 NEAR GOSHEN PASS.

&&

HYSELL
Local storm report, Jul 8, 10:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             4 NNE BOTTOM            36.53N 80.75W
07/07/2008  E1.75 INCH       SURRY              NC   TRAINED SPOTTER

            THE HAIL RANGED FROM QUARTER TO GOLF BALL SIZE.

0741 PM     HAIL             5 ENE BOTTOM            36.52N 80.69W
07/07/2008  E0.75 INCH       SURRY              NC   PUBLIC

&&

DS
Local storm report, Jul 8, 10:30 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             7 WSW APPOMATTOX        37.32N 78.94W
07/08/2008  E0.75 INCH       APPOMATTOX         VA   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY SHERIFFS DEPUTY ON SAGE ROAD
            NEAR CAMPBELL COUNTY BORDER.

&&

SK
Local storm report, Jul 8, 10:48 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 WNW LOW GAP           36.54N 80.88W
07/07/2008  E0.88 INCH       SURRY              NC   PUBLIC

            THE HAIL LASTED UNTIL 640 PM EDT.

&&

DS
Local storm report, Jul 8, 11:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 SW CENTENARY          37.65N 78.58W
07/07/2008  E0.88 INCH       BUCKINGHAM         VA   PUBLIC

            HAIL FELL ON ROUTE 655 IN GLENMORE.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 98 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 8, 11:15 AM EST
Where
Pittsylvania County, 1 mi SW of Ringgold
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.590, -79.313

Two trees were blown down. Damage values are estimated.

Hail, Pittsylvania

When
July 8, 11:22 AM EST
Where
Pittsylvania County, 1.8 mi WSW of Pickaway
Measured
0.75 in hail
Reported by
Public
Coordinates
36.760, -79.230

Thunderstorm Wind, Charlotte

When
July 8, 12:04 PM EST
Where
Charlotte County, 0.39 mi NW of Grafton Gate
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.903, -78.536

Trees were blown down at the intersection of highways 360 and 47. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 8, 12:35 PM EST
Where
Charlotte County, 4 mi S of Wylliesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$800
Reported by
Post Office
Coordinates
36.792, -78.580

A tree was blown down at the Red Oak Post Office. Damage values are estimated.

Thunderstorm Wind, Carroll

When
July 8, 3:55 PM EST
Where
Carroll County, 0.89 mi SE of Hilltown
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.720, -80.970

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Giles

When
July 8, 3:55 PM EST
Where
Giles County, 0.75 mi ENE of Pearisburg
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$500
Reported by
Public
Coordinates
37.322, -80.717

Severe thunderstorm winds snapped off the top of a pine tree, uprooted an apple tree, and tore a deck off a house.

Thunderstorm Wind, Giles

When
July 8, 4:11 PM EST
Where
Giles County, 0.52 mi W of Poplar Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.219, -80.739

A tree was blown down, and it blocked Route 100. Damage values are estimated.

Thunderstorm Wind, Floyd

When
July 8, 5:05 PM EST
Where
Floyd County, 1 mi N of Willis
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.864, -80.480

A large tree was blown down on Route 750. Damage values are estimated.

Thunderstorm Wind, Patrick

When
July 8, 5:30 PM EST
Where
Patrick County, 4.63 mi SW of Critz
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.575, -80.197

Large tree limbs were blown down on Ayers Orchard Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 8, 5:35 PM EST
Where
Franklin County, Rocky Mt
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
37.000, -79.880

Numerous trees were blown down. Damage amounts are estimated.

Thunderstorm Wind, Bedford

When
July 8, 5:55 PM EST
Where
Bedford County, 2.48 mi SE of Goodview
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.193, -79.690

A tree was blown down. Damage values are estimated.

Hail, Botetourt

When
July 8, 5:56 PM EST
Where
Botetourt County, 1.33 mi NNE of Salt Petre Cave
Measured
0.88 in hail
Reported by
Public
Coordinates
37.639, -79.744

Thunderstorm Wind, Botetourt

When
July 8, 5:56 PM EST
Where
Botetourt County, 1.32 mi NNE of Salt Petre Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.638, -79.743

Two trees were blown down on State Route 43. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 8, 5:57 PM EST
Where
Bedford County, 4 mi ESE of Montvale
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.358, -79.663

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 8, 6:04 PM EST
Where
Henry County, 1.02 mi NNW of Koehler
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.694, -79.906

Two large trees were blown down. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 8, 6:25 PM EST
Where
Bedford County, 1 mi S of Sedalia
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.465, -79.450

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 8, 8:00 PM EST
Where
Halifax County, 1 mi W of Alton
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.570, -79.018

Large trees were blown down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124404, 124463, 124406, 124407, 124409, 124464, 124410, 124414, 124415, 124455, 124458, 129551, 129553, 124459, 124461, 124460, 124462.